Wisconsin, 2013Damaging Winds in Wisconsin, May 29, 2013
May 29, 2013 · NWS MKX · 3 events in 2 counties and zones
A line of severe thunderstorms moved into Iowa and Sauk counties during the early evening hours of May 29th, with damaging wind gusts estimated up to 80 mph (70 knots) knocking down trees and power lines as well as causing roof damage to several homes and structural damage to outbuildings on a few farms. The line of severe storms had developed to the west of Wisconsin during the day, ahead of a…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moved into Iowa and Sauk counties during the early evening hours of May 29th, with damaging wind gusts estimated up to 80 mph (70 knots) knocking down trees and power lines as well as causing roof damage to several homes and structural damage to outbuildings on a few farms. The line of severe storms had developed to the west of Wisconsin during the day, ahead of a mesoscale convective vorticity maximum. The increased southerly low-level flow ahead of this wave drew warm, moist and unstable air into the region that converged over western Wisconsin, with lift aided by the upper divergence associated with the exit region of an upper-level jet. The line weakened as it moved east into cooler and more stable air over eastern portions of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 29, 2:59 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, May 29, 2:59 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
359 PM CDT WED MAY 29 2013
UPDATED TO ADD AVIATION AND MARINE SECTIONS
.SHORT TERM...
TONIGHT...FORECAST CONFIDENCE MEDIUM
CONVECTION OVER SOUTHEAST MN AND CENTRAL IOWA MOVING NNE TOWARD
SOUTHWEST WI THIS AFTERNOON WILL LIKELY CLIP THE NORTHWEST MKX
FORECAST AREA. THUS...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
SAUK AND MARQUETTE COUNTIES. EXPECTING THE THUNDERSTORMS TO BE
WEAKENING AS THEY REACH SOUTH CENTRAL WISCONSIN. THEY WILL BE
ENCOUNTERING WEAK RIDGING AND MUCH LESS SHEAR IN SOUTHEAST
WI...DESPITE DECENT CAPE. CORFIDI VECTORS SHOW A SLOW EASTWARD DRIFT
OF THE STORMS FROM THE MEAN SOUTH TO NORTH FLOW. THE STRONGER STORMS
WILL STAY WITH THE NOSE OF THE LOW LEVEL JET /LLJ/ WHICH POINTS INTO
SOUTHEAST MN THROUGH THE EVENING.
ONE MORE THING TO NOTE IS A WARM FRONT DENOTED BY A SUBTLE WIND
SHIFT THAT IS NEAR THE WI/IL BORDER AT THIS TIME. THIS WILL SLOWLY
MOVE NORTH LATE AFTERNOON/EVENING AND MAY BECOME THE FOCUS OF
SCATTERED SHOWERS AND ISOLATED THUNDER...THUS LEFT SMALL CHANCE POPS
IN THE FCST. EXPECTING PRECIP CHANCES TO DIMINISH AFTER DARK.
AFTER MIDNIGHT...CONFIDENCE IN POPS BECOMES MUCH LOWER. BEST CHANCE
FOR ANYTHING WOULD BE WEST OF MADISON WHERE THERE IS STRONGER 850MB
MOISTURE TRANSPORT IN THE LLJ.
THURSDAY...FORECAST CONFIDENCE MEDIUM.
THERE ARE QUITE A FEW WHAT-IFS FOR TOMORROW REGARDING THUNDERSTORMS.
THERE COULD BE ONGOING CONVECTION FROM OVERNIGHT IN PARTS OF SOUTH
CENTRAL WI...OR THERE COULD JUST BE A LOT OF CLOUDS HANGING AROUND.
BOTH OF THESE SCENARIOS WOULD KEEP THE AREA MORE STABLE AND LESS
SUSCEPTIBLE TO SEVERE THUNDERSTORMS IN THE AFTERNOON.
HOWEVER...IT IS DIFFICULT TO IGNORE THE STRONG VORT MAX ROTATING
AROUND A NEGATIVELY TILTED 500MB UPPER LOW SWINGING INTO EASTERN
IOWA/SOUTHWEST WI THU AFTERNOON BETWEEN 21Z-03Z. THIS WOULD BE
ENOUGH TO KICK OFF STRONG THUNDERSTORMS IN THE IA/WI/IL BORDER AREA
IF THE SURFACE-BASED INSTABILITY PARAMETERS ARE JUST RIGHT. CIPS
ANALOGS CONTINUE TO SHOW SIMILAR SYNOPTIC SETUPS HAVING A HISTORY OF
PRODUCING SEVERE THUNDERSTORMS AND TORNADOES. HOWEVER...ALL IT TAKES
IS ONE OR TWO DIFFERENCES TO MAKE TOMORROW BECOME A NON-EVENT. SPC
KEEPS SOUTHERN WISCONSIN IN THE SLIGHT RISK FOR SEVERE WHICH IS
CERTAINLY A PLAUSIBLE SCENARIO.
THERE WILL BE AROUND 40 KNOTS OF BULK SHEAR AND 20-30 KNOTS LOW
LEVEL SHEAR WITH DECENT TURNING. HOWEVER...CAPE WILL BE LACKING DUE
TO WEAK MID LEVEL LAPSE RATES. THERE WILL BE LOW LCL HEIGHTS AS
WELL. CAN/T SAY THAT THE SEVERE WEATHER WILL DIRECTLY IMPACT SOUTH
CENTRAL WI...BUT IT COULD BE SOMEWHERE IN THE EASTERN IOWA/SOUTHWEST
WI VICINITY. WE WILL HAVE A BETTER IDEA OF THE RISK FOR SEVERE
WEATHER IN THE MORNING ONCE WE CAN ASSESS HOW ANY OVERNIGHT
CONVECTION OR CLOUD DEBRIS WILL AFFECT OUR INSTABILITY LEVELS.
THURSDAY NIGHT THROUGH SATURDAY...FORECAST CONFIDENCE MEDIUM
AN OCCLUDED LOW OVER NORTH DAKOTA WILL SLOWLY DRIFT ESEWD TO
CENTRAL OR SRN WI BY 00Z SUN. THERE ARE AT LEAST A COUPLE PRIMARY
FEATURES THAT WILL GENERATE STRONG OR SEVERE CONVECTION DURING
THIS TIME. A NEGATIVE TILT UPPER TROUGH...EXTENDING FROM THE
OCCLUDED LOW OVER THE DAKOTAS...WILL SWING NWD THROUGH THE UPPER
MS RIVER VALLEY AND WRN GRTLKS THU NT. A MCS IS EXPECTED WITH
THIS FEATURE GIVEN THE ORGANIZED LIFT...MDT WIND SHEAR...AND AT
LEAST MARGINAL CAPE. 0-2 KM SRH WILL BE AROUND 200 M2/S2 AND 0-1
KM SHEAR AROUND 30 KTS...SO A LOW PROBABILITY OF TORNADOES IS
FORECAST.
A SHORTWAVE TROUGH AND ATTENDANT 40 KT LLJ WILL FOLLOW FROM THE SW IN
THE WAKE OF THE LARGER UPPER TROUGH FOR FRI AFTERNOON AND NIGHT...WITH
ANOTHER ROUND OF STRONG TO SEVERE CONVECTION. THE LOW PRESSURE
AREA WILL THEN FINALLY TRACK TO CENTRAL OR SRN WI FOR SAT
AFTERNOON. ENOUGH INSTABILITY WILL REMAIN ALONG WITH THE
APPROACHING UPPER TROUGH AXIS TO CONTINUE THE CHANCES OF TSTORMS.
.LONG TERM...
SUNDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE MEDIUM
CHANCES OF SHOWERS WILL LINGER SAT NT AND SUN AS THE LOW AND UPPER
TROUGH FINALLY PASS THROUGH THE REGION. HIGH PRESSURE TO THEN
BRING PLEASANT AND DRY WX FOR MON INTO TUE. AN UPPER TROUGH AND
LOW PRESSURE AREA WILL THEN MOVE ACROSS THE NRN PLAINS EARLY NEXT
WEEK...REACHING THE GREAT LAKES LATE ON TUE AND INTO WED.
WARM...MOIST ADVECTION WILL BRING CHANCES OF TSTORMS.
&&
.AVIATION/00Z TAFS/...
SHOWERS AND THUNDERSTORMS MOVING INTO SOUTHWEST WISCONSIN WILL
LIKELY CLIP THE DELLS AND MAYBE LONE ROCK. SOME SHOWERS COULD BRUSH
MADISON...BUT BULK OF THUNDERSTORM ACTIVITY WILL STAY WEST OF THERE.
A WARM FRONT MOVING UP INTO SOUTHERN WISCONSIN LATE THIS AFTERNOON
MAY TRIGGER A FEW SHOWERS OR ISOLATED THUNDERSTORM...BUT NOTHING
WIDESPREAD. HANDLED IT WITH VCSH IN THE TAFS AT THE MOMENT.
TONIGHT THERE COULD BE MORE SHOWERS AND THUNDERSTORMS MAINLY WEST OF
MADISON. MVFR VSBY/CIGS POSSIBLE ONCE AGAIN WITH THE LIGHT FLOW AND
MOIST CONDITIONS. THERE IS A CHANCE FOR AFTERNOON CONVECTION AGAIN
THURSDAY AFTERNOON WITH SEVERE POSSIBLE. STAY TUNED TO THE LATEST
FORECAST.
&&
.MARINE...
MARINE DENSE FOG ADVISORY IN EFFECT FOR JUST PORT WASHINGTON AND
NORTH THROUGH TONIGHT. VISIBLE SATELLITE IS SHOWING A QUICK
NORTHWARD MOVEMENT OF THE BACK EDGE OF THE FOG AND IS CURRENTLY
NORTH OF SHEBOYGAN. WILL LEAVE THE DENSE FOG ADVY IN EFFECT AT THIS
TIME IN CASE THE FOG FILLS BACK INTO PARTS OF THE NSH WITH A
STALLING WARM FRONT OVER CENTRAL LAKE MICHIGAN TONIGHT.
PATCHY FOG WILL STILL BE POSSIBLE WITH THE WARM MOIST AIR FLOWING
OVER THE COOL WATER THROUGH THURSDAY NIGHT/FRIDAY MORNING.
SOUTH WINDS WILL INCREASE THURSDAY...ALTHOUGH WINDS AND WAVES ARE
EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...DENSE FOG ADVISORY UNTIL 7 AM CDT THURSDAY FOR LMZ643.
&&
TONIGHT/THURSDAY AND AVIATION/MARINE...MRC
THURSDAY NIGHT THROUGH WEDNESDAY...GEHRING
Hazardous weather outlook, May 29, 2:05 PM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
305 PM CDT WED MAY 29 2013
WIZ046-047-051-052-056>060-062>072-301100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
305 PM CDT WED MAY 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS AS A WARM FRONT LIFTS THROUGH THE
REGION. SOME OF THE STORMS COULD BE SEVERE...MAINLY OVER SOUTH
CENTRAL WISCONSIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SOUTHERN WISCONSIN WILL BE IN THE WARM SECTOR AHEAD OF A LOW OVER
THE PLAINS THROUGH SATURDAY. THIS WILL RESULT IN ROUNDS OF
THUNDERSTORMS. SOME OF THESE STORMS COULD BE STRONG TO
SEVERE...ESPECIALLY THURSDAY AFTERNOON AND NIGHT AND POSSIBLY AGAIN
FRIDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH FRIDAY NIGHT.
LMZ643>646-301100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
305 PM CDT WED MAY 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
AREAS OF INTERMITTENT DENSE FOG WILL REMAIN POSSIBLE...MAINLY NORTH
OF PORT WASHINGTON. THERE IS A CHANCE OF THUNDERSTORMS AS A WARM
FRONT LIFTS THROUGH THE REGION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A HUMID AIRMASS FLOWING OVER THE COLD WATERS OF LAKE MICHIGAN WILL
RESULT IN PERIODS OF DENSE FOG...ESPECIALLY NEAR AND NORTH OF PORT
WASHINGTON.
SOUTHERN LAKE MICHIGAN WILL BE IN THE WARM SECTOR WITH A HUMID AND
UNSTABLE AIR MASS...AHEAD OF A LOW OVER THE PLAINS THROUGH SATURDAY.
THIS WILL RESULT IN ROUNDS OF THUNDERSTORMS. SOME OF THESE MAY BE
STRONG TO SEVERE...ESPECIALLY THURSDAY AFTERNOON AND NIGHT AND AGAIN
FRIDAY AFTERNOON AND NIGHT.
SOUTH WIND GUSTS WILL APPROACH SMALL CRAFT ADVISORY LEVELS ON
THURSDAY.
MG
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, May 29, 5:32 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
632 PM CDT WED MAY 29 2013
WIZ056-062-063-300030-
DANE-IOWA-SAUK-
632 PM CDT WED MAY 29 2013
...STRONG THUNDERSTORMS HEADING FOR IOWA AND SAUK COUNTIES...
AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 35 MILES WEST OF
REEDSBURG TO 23 MILES WEST OF MINERAL POINT...MOVING EAST AT 40 MPH.
FUNNEL CLOUDS...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
BLACKHAWK LAKE RECREATION AREA BY 650 PM CDT...
MINERAL POINT AIRPORT BY 700 PM CDT...
LONE ROCK AIRPORT AND MINERAL POINT BY 705 PM CDT...
GOVERNOR DODGE STATE PARK AND DODGEVILLE BY 710 PM CDT...
SPRING GREEN BY 715 PM CDT...
REEDSBURG BY 720 PM CDT...
BLUE MOUND STATE PARK BY 725 PM CDT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
COLLAR
Thunderstorm Wind, Iowa
- When
- May 29, 5:48 PM CST
- Where
- Iowa County, 4 mi SW of Avoca to Avoca
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Trained Spotter
- Coordinates
- 43.139, -90.576
Trained spotters reported several homes with roof damage and several outbuildings on farms damaged by powerful thunderstorm wind gusts that were estimated at 80 mph (70 knots). The damaging winds also downed many trees and power lines along the path that extended from 4 miles southwest of Avoca to Avoca.
Thunderstorm Wind, Sauk
- When
- May 29, 6:05 PM CST to 6:35 PM CST
- Where
- Sauk County, 5 mi W of Hillpt to 8 mi E of Baraboo
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- 911 Call Center
- Coordinates
- 43.420, -90.220
The Sauk County 911 center received reports of tree and power line damage in a 10-mile wide swath from 5 miles west of Hill Point to 8 miles east of Baraboo due to powerful thunderstorm wind gusts that were estimated at 70 mph (61 knots). A shed was blown down on Coon Bluff Road northwest of Baraboo. The line of thunderstorms produced a gustnado 7 miles east of Baraboo, however only some minor tree damage was reported with the gustnado.
Thunderstorm Wind, Sauk
- When
- May 29, 6:30 PM CST
- Where
- Sauk County, Plain
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 43.280, -90.050
The Sauk County 911 center received a report of damage to a building in Plain due to thunderstorm wind gusts that were estimated at 65 mph (56 knots).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, May 29, 20131 death · $306,000 · 2 in hail · 39 events
- Flash Flooding and Flooding in Iowa, May 29 to 30, 2013$4.6 million · 1.5 in hail · 56 events
- Tornadoes and Hail in Nebraska, May 29 to 30, 2013$2.8 million · EF1 · 31 events
- Tornadoes and Flash Flooding in New York, May 29, 20131 injured · EF2 · 38 events
- Tornadoes and Hail in Oklahoma, May 29 to 30, 2013$138,000 · EF1 · 42 events
- Flash Flooding and Flooding in South Dakota, May 29 to 30, 2013$525,000 · 6 events
- Hail and Damaging Winds in Texas, May 29, 2013$249,000 · 2 in hail · 19 events
- Tornadoes and Flash Flooding in Nebraska, May 29 to 30, 2013$160,000 · EF0 · 26 events
- Tornado and Damaging Winds in Kansas, May 29, 2013$130,000 · EF1 · 6 events
- Tornadoes and Hail in Kansas, May 29, 2013$150,000 · EF0 · 24 events
- Tornado and Flash Flooding in Iowa, May 29 to 31, 2013$160,000 · EF0 · 18 events
- Tornadoes and Hail in Kansas, May 29, 2013$54,000 · EF0 · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452420, 452424, 452421.